Alert archive / Florida / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 61, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 31, 2002, 7:30 PM EDT for Taylor County, Florida. It was in force for 70 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2002, 7:30 PM EDT (23:30 UTC)
- Expired
- Jun 3, 2002, 5:30 PM EDT
- In force
- 70 hr
- Issued by
- NWS Tallahassee, FL
- Area
- Counties, with a storm outline in the text
County Taylor County, FL
The radar
The Tallahassee radar (KTLH), 8 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.5 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1159 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KTAE 312330 SVRTLH FLC123-010000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 730 PM EDT FRI MAY 31 2002 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN TAYLOR COUNTY IN FLORIDA * UNTIL 800 PM EDT... * AT 728 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER CENTRAL TAYLOR COUNTY...OR ABOUT 9 MILES WEST OF PERRY...MOVING NORTHWEST AT 5 MPH. THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. LAT...LON 3006 8368 3018 8368 3020 8382 3006 8382 .END 22-BARRY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:30 PM EDT, 6 hours earlier.
Area forecast discussion, May 31, 1:30 PM EDT, 6 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 130 PM EDT FRI MAY 31 2002 SYNOPSIS: WATER VAPOR IMAGERY SHOWS UPPER LOW SPINNING OFF LA COAST IN NW GULF. SURFACE LOW DISPLACED TO THE W W/ ACTIVE CONVECTION ON ITS S SIDE IN RESPONSE TO S/WAVE. NE-SW ORIENTED SURFACE TROUGH EXTENDS ALONG THE LEE SIDE OF APPALACHIANS TO FL E COAST. WEAK HIGH PRESSURE CENTERED OVER SW GA CREATING LIGHT E-NE WINDS. E COAST SEA BREEZE WELL INLAND & GULF SEA BREEZE CU FORMING JUST INLAND OF THE COAST. ISOLATED SHWRS/TSTMS POPPING UP IN SW GA. IT WAS WARM & HUMID W/ TEMPS IN THE 80S. MODEL DISCUSSION/PUBLIC FCST: MODELS IN CLOSE AGREEMENT W/ UPPER LOW MEANDERING OVER WRN GULF NEXT 24 HRS. THEREAFTER, ETA/NGM DRIFT LOW TO THE W TOWARD TX COAST. AVNS POSITION IS FURTHER E OVER THE W/CNTRL GULF. GIVEN ITS RUN-TO-RUN CONSISTENCY, AVN THE PREFERRED MODEL FOR THIS FCST. WEAK SHEAR AXIS OVER SRN AL/GA SAT DROPS SWD OVER N FL SUN. THE SURFACE PATTERN WILL BE DOMINATED BY A TROUGH ALONG THE E COAST AND WEAK E-W ORIENTED RIDGE EXTENDING FROM THE ERN GULF ACROSS THE CNTRL FL PENINSULA INTO THE WRN ATLANTIC. THIS PRESSURE PATTERN WILL MAINTAIN A GENERALLY LIGHT WLY FLOW W/ ONSHORE SEA BREEZES EACH AFTN. MODEL SOUNDINGS KEEP LOWER ATMOSPHERE MODERATELY MOIST & UNSTABLE W/ UNMODIFIED CAPES IN 2000-2500 J/KG & LIS FROM -3 TO -5. W/ LACK OF DYNAMICS, PRIMARY FOCUS MECHANISM FOR LIFT WILL BE THE GULF & E COAST SEA BREEZE FRONTS. INHERITED LOW CHANCE POPS SAT & SUN LOOK REASONABLE & CLOSE TO GUIDANCE POPS. TEMPS WILL BE A TAD WARMER THIS WEEKEND AS BOUNDARY LAYER & MEAN THICKNESSES TEMPS RISE. MARINE: LOOSE PRESSURE GRADIENT WILL MAINTAIN LIGHT/VARIABLE WINDS, EXCEPT FOR ONSHORE WINDS NEAR THE COAST WITH ONSET OF AFTN SEA BREEZE. FIRE WX: NO CONCERNS AS LIGHT WINDS & LOW-LEVEL MOISTURE WILL PREVAIL THRU THE WEEKEND. EXTENDED (TUE-FRI): NO SIG CHANGES NOTED AS UPPER TROUGH OVER GULF LIFTS NE OF CWFA BY WED & IS REPLACED BY WEAK RIDGE. THE E-W SURFACE RIDGE PARKED S OF MARINE AREA WILL MAINTAIN A LIGHT W-SW FLOW. LATEST MRF SHOWS COLD FRONT MOVING INTO CENTRAL AL/GA & STALLING BY LATE FRI. SEA BREEZES WILL BE PRIMARY FOCUS FOR SCATTERED DIURNAL CONVECTION THIS PERIOD. TEMPS & POPS WILL AVERAGE NEAR CLIMO. PRELIM NUMBERS: TLH 066/092 068/093 1313 PFN 069/089 071/089 1313 DHN 068/092 070/092 1313 ABY 066/092 068/093 1313 VLD 067/093 069/094 1313= .TLH... .AL...NONE. .GA...NONE. .FL...NONE. MAJ
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 5:46 PM EDT | Severe Thunderstorm Warning | TAE | Lafayette | 2 hr |
| May 31, 5:51 PM EDT | Severe Thunderstorm Warning | TAE | Dixie | 25 hr |
| May 31, 5:56 PM EDT | Severe Thunderstorm Warning | TAE | Taylor | 26 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.